Antibiotics: A regular part of our lives. We get a tooth pulled, we are given antibiotics. We have surgery, we are given antibiotics. We have a stomach ailment, we are given antibiotics. We have a cough, we are given antibiotics. We have diarrhea, we are given antibiotics. We have vague feelings of not feeling well, we are given antibiotics. We have a viral something, we are given antibiotics. Antibiotics have become as common in our lives as getting a yearly check up.
And yet, ……
Often, there are side effects that can be very harmful to our systems. Often, the antibiotic prescribed is too potent for the particular ailment.
In an article written by Jane E. Brody for the New York Times, we learn in great detail some of the terrible repercussions of poorly prescribed use of antibiotics. Ms. Brody cites that fluoroquinolone is the ingredient that causes innumerable unwanted side effects. :
Part of the problem is that fluoroquinolones are often inappropriately prescribed. Instead of being reserved for use against serious, perhaps life-threatening bacterial infections like hospital-acquired pneumonia, these antibiotics are frequently prescribed for sinusitis, bronchitis, earaches and other ailments that may resolve on their own or can be treated with less potent drugs or nondrug remedies — or are caused by viruses, which are not susceptible to antibiotics.
In an interview, Mahyar Etminan, a pharmacological epidemiologist at the University of British Columbia, said the drugs were overused “by lazy doctors who are trying to kill a fly with an automatic weapon.”
I don’t know about lazy or not. If in fact lazy is the reason, we have a major problem in our medical system. But we might be talking about ignorance, not laziness. If that is the case, we have an even greater problem in our medical system.
Ms. Brody continues:
Adverse reactions to fluoroquinolones may occur almost anywhere in the body. In addition to occasional unwanted effects on the musculoskeletal, visual and renal systems, the drugs in rare cases can seriously injure the central nervous system (causing “brain fog,” depression, hallucinations and psychotic reactions), the heart, liver, skin (painful, disfiguring rashes and phototoxicity), the gastrointestinal system (nausea and diarrhea), hearing and blood sugar metabolism.
The rising use of these potent drugs has also been blamed for increases in two very serious, hard-to-treat infections: antibiotic-resistant Staphylococcus aureus (known as MRSA) and severe diarrhea caused by Clostridium difficile. One study found that fluoroquinolones were responsible for 55 percent of C. difficile infections at one hospital in Quebec.
A friend of mine, who had been on antibiotics, became a welcoming environment to the C. difficile. My mother-in-law developed severe diarrhea while she was living in an assisted living facility. No one could figure out why. She had just gotten off a regiment of antibiotics, but, of course, no one suspected that as being the cause since antibiotics are beneficial, right? Luckily for us, my friend had learned that her problem was being caused by C. difficile and she apparently had a brilliant doctor who suggested that Pepto Bismol would take care of the problem, which it did. We gave my mother-in-law Pepto Bismol and lo and behold, her diarrhea, which had been going on for months, stopped!
Unfortunately, there are no studies out there to solidify the direct link between the fluoroquinolones and the C. difficile.
Fluoroquinolones carry a “black box” warning mandated by the Food and Drug Administration that tells doctors of the link to tendinitis and tendon rupture and, more recently, about the drugs’ ability to block neuromuscular activity. But consumers don’t see these highlighted alerts, and patients are rarely informed of the risks by prescribing doctors.
Until antibiotics are more closely scrutinized, I always check the “allergic to” box. I think I am safer and will probably remain healthier that way.
© Yvonne Behrens, M.Ed 2012